Thunderstorm Wind, Ellis
- When
- August 4, 1:46 AM CST
- Where
- Ellis County, 0.69 mi N of Victoria
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.860, -99.150
Report from Mping.
Thunderstorm damage in Ellis County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorm damage in Ellis County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 4, 12:09 AM CST, 1 hour 37 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 109 AM CDT Fri Aug 4 2023 ...Updated for aviation... .SHORT TERM...(This evening through Friday night) Issued at 202 PM CDT Thu Aug 3 2023 Main focus this afternoon will be overnight convection. At 18z today a surface boundary/cold front was located south of the Oklahoma border and extended from the Panhandle of Texas into South Central Kansas. Several of the CAMs along with nearly 50% of the HREF ensembles develop convection near this boundary across southeast Colorado late today given the afternoon instability, a moist easterly upslope flow and low level 0-1km moisture convergence as an upper level trough exits the Rockies and moves out into the West Central High Plains. Key item of interest is that afternoon convection near this boundary and ahead of an upper level trough was already developing over the Raton Mesa at 18z. Given this verification, location of the surface boundary and high theta-e ridge axis being located north of the boundary and in extreme southwest Kansas will be expanding the higher probability for storms tonight (50-70%) southward all the way to the Oklahoma border and favor the HRRR trends for convection moving into southwest Kansas between 01z and 03z. Although the northern storms that will be crossing west central and north central Kansas will have a higher probability of producing heavy rainfall given current precipitable water values 1.5 or higher… any storm this evening across western Kansas will be capable of producing wind gusts in excess of 60 mph. Hail may also be possible prior to sunset and given the current timing it appears that the better chances for this large hail will be near or west of the Colorado border. These thunderstorms will increase in coverage as they cross western Kansas, especially near and north of the mid level baroclinic zone that will be located north and east of the Dodge City area. This would be an area later shifts may wish to monitor for possible water issues if widespread convection does occur and lingers for several hours after midnight. This overnight convection will taper off early Friday morning east of Dodge City. Confidence is low (<30%) on when the exact timing of when this precipitation will end but based on the latest CAMS this precipitation should end by 15z Friday at the latest. As the convection ends the skies will clear. Given the potential cloud cover on Friday, early morning convection and where the clusters of the SREF temperature plumes are forecast to be am currently leaning towards to cooler 25th to 50th percentile NBM guidance for highs. For Friday night will be monitoring another upper wave moving out of the Rockies and into the West Central High Plains which will once again bring with it another round of thunderstorms to southwest Kansas. At this time am unsure just how quickly the atmosphere will recover from the previous nights convection but the potential does exist that a few of these storms could be strong or even marginally severe in the evening as they move into west central Kansas. .LONG TERM...(Saturday through Thursday) Issued at 202 PM CDT Thu Aug 3 2023 Main items of interest in the later periods will be that the wet weather pattern will continue through early next week and temperatures will be unseasonably cool. For the start of the weekend period the ensemble trends remain similar to the past several runs with an upper ridge building over the Western United States. This will allow a northwest flow aloft across Western Kansas to develop while at the surface a southeasterly upslope flow will be establishing itself across southwest Kansas and eastern Colorado. Both the ECMWF and GFS ensembles continue to indicate a decent upper level trough exiting the Rockies and moving out into the Plains Saturday night and given the environmental setup conditions will be favorable for widespread rainfall along with strong damaging winds and hail. At this time, it is still a little early to pinpoint the exact track of these storms as they cross western Kansas but based on the general location of the 700mb temperature gradient and 850mb winds from ensembles and the latest deterministic runs it looks like most of western Kansas will have the best opportunity (60% to 70%) for precipitation. Strong to severe thunderstorms along with widespread rainfall can also be expected with these storms Saturday night. From Sunday through early next week the only big changes in the weather pattern will the location of the mid level baroclinic zone. Typically, what happens is that with each cluster of overnight thunderstorms the mid levels cool and then when our next in a series of upper level waves move out into the plains the track of the next cluster of strong to severe thunderstorms will end up being further south. This is not always the case but does happen often. The latest guidance now appears to be picking up on this trend with the highest chances for precipitation Saturday night (>50%) northeast of the Dodge City area decreasing to less than 30 percent by Monday. Southwest of Dodge City the chances will increase from <30% Saturday night to >50% for Sunday night and Monday night. This wet weather pattern should be coming to an end by the middle of next week as the upper level trough over the Western United States moves east towards the Rockies. As for temperatures...a cold front will drop south into the panhandle of Texas and western Kansas Friday night with a reinforcement of cooler air invading southwest Kansas late this weekend following our Saturday night widespread rain event. This cooler air will then remain in place as several more opportunities for convection crosses southwest Kansas through early next week. Cloud cover combined with the reinforcement of cooler air late this weekend into early next week will favor unseasonably cool temperatures (highs on Monday only in the upper 70s to mid 80s) for all of western Kansas. Warmer temperatures will start to return towards mid week as the precipitation chances end and an upper ridge starts to build into the Rockies. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 105 AM CDT Fri Aug 4 2023 A line of t-storms will move across KGCK/KDDC and KHYS through 09z, with west to northwesterly wind gusts to 40 kts and heavy rain. Outside the storms, expect generally east to northeast winds and VFR conditions. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 90 68 92 / 60 10 20 20 GCK 66 89 67 91 / 60 10 20 20 EHA 64 92 66 92 / 30 0 10 10 LBL 67 92 68 92 / 20 10 20 10 HYS 68 88 68 90 / 90 20 30 20 P28 72 94 72 95 / 30 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 419 AM CDT Thu Aug 3 2023 KSZ030-031-043>046-061>066-074>081-084>090-040930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 419 AM CDT Thu Aug 3 2023 /319 AM MDT Thu Aug 3 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a chance of thunderstorms later this evening and tonight. These could be severe with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There are thunderstorm chances every evening and overnight period through Wednesday, with the exception of Sunday. These storms could be severe with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed later today and tonight. finch
Special Weather Statement
National Weather Service Dodge City KS
1246 AM CDT Fri Aug 4 2023
KSZ030-031-044>046-040630-
Rush KS-Trego KS-Lane KS-Ellis KS-Ness KS-
1246 AM CDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of northern Ness,
Trego, northeastern Lane, northwestern Rush and western Ellis
Counties through 130 AM CDT...
At 1246 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Utica, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Trego Center around 105 AM CDT.
Other locations in the path of this storm include Cedar Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central and west central Kansas.
&&
LAT...LON 3856 9938 3856 10026 3870 10029 3870 10015
3913 10015 3913 9945
TIME...MOT...LOC 0546Z 264DEG 49KT 3876 10020
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TURNERSpecial Weather Statement
National Weather Service Dodge City KS
117 AM CDT Fri Aug 4 2023
KSZ044>046-063>065-077-040700-
Gray KS-Finney KS-Hodgeman KS-Rush KS-Pawnee KS-Lane KS-Ness KS-
117 AM CDT Fri Aug 4 2023
...Strong thunderstorms will impact portions of northeastern Finney,
Ness, Hodgeman, southeastern Lane, northwestern Pawnee, northeastern
Gray and western Rush Counties through 200 AM CDT...
At 117 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ness City to 8 miles southeast of
Kalvesta. Movement was southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bazine and Alexander.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central, central, southwestern and west central Kansas.
&&
LAT...LON 3863 9929 3791 9969 3792 10057 3861 10019
TIME...MOT...LOC 0617Z 300DEG 23KT 3852 9987 3797 10016
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TURNERSpecial Weather Statement
National Weather Service Dodge City KS
134 AM CDT Fri Aug 4 2023
KSZ030-031-045-046-040715-
Rush KS-Trego KS-Ellis KS-Ness KS-
134 AM CDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of northeastern Ness,
Trego, northern Rush and Ellis Counties through 215 AM CDT...
At 133 AM CDT, Doppler radar was tracking a strong thunderstorm near
Riga, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Ellis around 145 AM CDT.
Yocemento around 150 AM CDT.
Other locations in the path of this storm include Hays, Toulon,
Catherine and Victoria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central and west central Kansas.
&&
LAT...LON 3863 9909 3862 9987 3913 10001 3913 9922
TIME...MOT...LOC 0633Z 259DEG 41KT 3889 9969
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TURNERSpecial Weather Statement
National Weather Service Dodge City KS
137 AM CDT Fri Aug 4 2023
KSZ063-064-076>078-087-040715-
Gray KS-Finney KS-Hodgeman KS-Meade KS-Haskell KS-Ford KS-
137 AM CDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of western Ford,
southeastern Finney, southwestern Hodgeman, northwestern Meade, Gray
and northeastern Haskell Counties through 215 AM CDT...
At 137 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Charleston, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Charleston around 140 AM CDT.
Ingalls around 155 AM CDT.
Other locations in the path of this storm include Cimarron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Kansas.
&&
LAT...LON 3742 10064 3792 10076 3813 10020 3751 10003
TIME...MOT...LOC 0637Z 257DEG 18KT 3776 10057
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TURNERSpecial Weather Statement
National Weather Service Dodge City KS
153 AM CDT Fri Aug 4 2023
KSZ045-046-064>066-040745-
Hodgeman KS-Stafford KS-Rush KS-Pawnee KS-Ness KS-
153 AM CDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of southeastern Ness,
northeastern Hodgeman, northern Pawnee, north central Stafford and
Rush Counties through 245 AM CDT...
At 152 AM CDT, Doppler radar was tracking a strong thunderstorm near
Nekoma, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Timken around 210 AM CDT.
Other locations in the path of this storm include Shaffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central, central, southwestern and west central Kansas.
&&
LAT...LON 3821 9877 3819 9972 3862 9960 3863 9903
3826 9903 3826 9876
TIME...MOT...LOC 0652Z 264DEG 44KT 3839 9941
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TURNERSpecial Weather Statement
National Weather Service Dodge City KS
200 AM CDT Fri Aug 4 2023
KSZ064-078>080-088-040745-
Hodgeman KS-Clark KS-Kiowa KS-Edwards KS-Ford KS-
200 AM CDT Fri Aug 4 2023
...Strong thunderstorms will impact portions of Ford, western Kiowa,
southeastern Hodgeman, southwestern Edwards and northern Clark
Counties through 245 AM CDT...
At 200 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Jetmore to 6 miles north of
Fowler. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Minneola around 210 AM CDT.
Spearville around 215 AM CDT.
Bloom and Bellefont around 220 AM CDT.
Other locations in the path of these storms include Offerle,
Kingsdown, Kinsley, Lewis and Centerview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central and southwestern Kansas.
&&
LAT...LON 3796 9922 3743 9934 3739 10008 3790 10017
TIME...MOT...LOC 0700Z 282DEG 39KT 3797 9990 3747 10017
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
UMSCHEIDThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Report from Mping.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131510.